NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
Dilantin and WBC
I understand that a side effect of dilantin can be a lowered WBC. My WBC count has been at 3-3.5 on 2 seperate checks in the last 6 months. I have no other side effects--feel good. At what WBC level is it appropriate to discontinue Dilantin (I am on 300 at bedtime and my level is consistently 13-16)?
Dilantin (and other seizure medications) can cause the white blood cell count to be lower than normal. Most of the time this does not cause problems (the count is only mildly low) but in rare instances (less than 1 in 250,000 cases) the reduction can be significant and severe. If someone has low white counts, we typically follow the counts with periodic blood testing.
David M Ficker, MD
College of Medicine
University of Cincinnati